IBS Network
20,214 members6,849 posts

Ibs flare up when taking antibiotics.

Hi everyone I haven’t written for a while as I have had a few months with no symptoms it’s been great. But last week I had an infected finger and the doctor gave me some penicillin now I’m feeling sick and have diarrhoea every day does anyone know if the pills are causing this? I’ve just finished the course so I’m really hoping it will calm down soon as I feel so tired and lethargic. Thank you

X

15 Replies
oldestnewest

It could be that the antibiotics have killed the good bacteria that digests carbohydrates and generally helps keep things in order in there. I recommend probiotics, there are many different types and different strains, from 10million to 450billion in a single capsule/sachet. Perhaps your doctor can help you choose the right one.

Also, check your tongue. If there is some sort of white film there, you may have thrush caused by the antibiotics, and this can sometimes get much worse if not treated.

Reply

Thank you

Reply

Almost certainly, as Lumidna says, it’s the antibiotics killing off the good bacteria in the gut.

In addition to capsule-style probiotics (I like Holland & Barrett Acidophilus) you could try probiotic drinks like Yakult, or any of the ‘live’ drinking yogurts.

Hope things improve soon for you.

Reply

Thank you it’s a day since I finished the pills and already feeling a bit better but will definitely try the probiotics.

Reply

That's normal when taking antibiotics it happens but if your stressing about it that can also trigger your ibs off too.

Reply

Thank you yes I’ve noticed if I’m feeling anxious I usually get a flare up must try to stay calm.

Reply

Unfortunately antibiotics are known for this, this should settle down in a couple of days.

Reply

Thank you feeling a bit better already

Reply

I have just been given a 5 day course of antibiotics for a chest infection so will keep an eye out for this ! Just in case

Reply

Always take probiotics with antibiotics it put good back in stomach. Every two hours after ur antibiotic! It will totally sort it out! I know this as i had candida /sibo/ leaky gut brought on by antibiotics!!! Ever since i take them religiously but even more when have a course of antibiotic.

Otherwise it will just mess ur gut up

1 like
Reply

Hey

I have ibs and unfortunately the worse thing for ibs is antibiotics.... it kills all the bacteria in ur body the good and the bad. Which then give u candida/sibo/leaky gut... so when u take a antibiotic u must take a strong probiotic at same time, two hours after ur antibiotic.

If u got ibs u should b taking them anyway as it will help u.

Also a digestive enzyme.

Try this for couple weeks see how u feel?

I had same thing about 2 years ago and luckily i have a good friend who is a nutritionalist who told me about how bad antibiotics can mess up ur stomach

Reply

Thanks I’m definitely going to get some and try them

Reply

A friend of mine is going through the same thing...ever since he started on antibiotics his bowels got messed up....finally, the last of those pills taken, in a day or so, he was back to being ok...I know its rough, but hang in there...however, if its REALLY bad, tell your dr and IF...IF....you really need to, tell him to switch meds... Best wishes to you!

Reply

Almost certainly down to the anti-biotics - it was anti-biotics that started off my IBS 10years ago - had never suffered with it before then, now I take Probiotics and Silicolgel once a day with Main meal and of course Imodium when I get a 'flare up' all this does help but never cures!!! Wish Doctors took it more seriously - is an awful illness to have.

Hope you are feeling much better now you have come to the end of the course you were on!! If the Ibs comes back, do as I have explained above - it WILL help!!

Reply

Thank you I have got some probiotics from Holland and Barrett and I also have silicolgel gel which has helped a lot feeling much better now.

Reply

You may also like...